HOME ABOUT US TABLE OF CONTENTS BLOG FAQ ABSTRACTS DOWNLOADS RESUME CONTACT INDEX


The Interactions between Nutraceuticals and between Nutraceuticals and  Pharmaceuticals. (Updated July 2010)
Introduction
Sumary

This text is derived from the abstract of the publication by Lucinda G. Miller: "Herbal Medicinals" In the Archives of Internal Medicine/Vol. 158, Nov. 9, 1998, and from original research.

INTRODUCTION :

There is a concern in the medical world, about the flourishing use of nutraceuticals, the silence of patients in regard to that consumption and the possible occurrence of interaction between nutraceuticals and prescribed drugs :

Herbal medicinals (Nutraceuticals, note added) are being used by an increasing number of patients who typically do not advise their physician of concomitant use. Known or potential drug-herb interactions exist and should be screened for.

For the nutraceutical industry and for the consumers of nutraceuticals, the concern should be broader than the concern of the medical world. The nutraceutical industry is primarily concerned with possible interaction of nutraceuticals with each other, as well as possible interaction of nutraceuticals with prescrition drugs.

We believe that the nutraceutical industry has a responsibility to educate the consumer and that the public has the right to be informed.

Thereunder, we review some interactions between nutraceuticals and prescribed drugs. This review is a contribution to educating and informing of the public.

[ Top ]   

SUMMARY :

Echinacea can cause hepato-toxicity and therefore should not be used with other known hepatotoxic drugs, such as anabolic steroids, amiodarone, methotrexate, and ketoconazole.

Nonsteroidal anti-inflammatory drugs may negate the usefulness of feverfew in the treatment of migraine headaches.

Fever few, garlic, Ginkgo, ginger, and ginseng may alter bleeding time and should not be used concomitantly with warfarin sodium.

Ginseng may cause headache, tremulousness, and manic episodes in patients treated with phenelzine sulfate. Ginseng should also not be used with estrogens or corticosteroids because of possible additive effects.

St John wort: Not to use with MAO inhibitors and serotonin reuptake inhibitors.

Valerian should not be used with barbiturates because of excessive sedation.

Kyushin, licorice, plantain, uzara root, hawthorn, and ginseng may interfere with digoxin pharmacodynamically and with digoxin monitoring.

Evening primrose oil and borage should not be used with anticonvulsants because they may lower the seizure threshold.

Kava when used with alprazolam has resulted in coma.

Immunostimulants (eg, Echinacea and zinc) should not be given with immunosuppressants (eg, corticosteroids and cyclosporine).

Tannic acids present in some herbs (eg: St John's wort and saw palmetto) may inhibit the absorption of iron.

Kelp as a source of iodine may interfere with thyroid replacement therapies.

Licorice can offset the pharmacological effect of spironolactone.

Numerous herbs (eg, karela and ginseng) may affect blood glucose levels and should not be used in patients with diabetes mellitus.

Ginseng and Ginkgo Biloba have opposed activity and should not be used together.

[ Top ]   

PURPOSE :

It is the purpose of the Longevity Institute to further elaborate on the subject.

We will focus on the questions we may receive from the visitors of this site.

[ Top ]   

     Copyright © 2003-2010 Edmond Devroey                                                                                         Web Design  by DNL